Purchase this article with an account.
Stephanie E. Jinno, Caroline W. Chung, Zujaja Tauqeer, Mina Massaro-Giordano, Vatinee Y Bunya; Clinical characteristics and treatment for dupilumab-related ocular complications in atopic dermatitis patients. Invest. Ophthalmol. Vis. Sci. 2021;62(8):1237.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Ocular adverse events have been reported in association with dupilumab, a monoclonal antibody therapy to treat allergic diseases including atopic dermatitis (AD). We sought to describe clinical findings and treatment for dupilumab-related ocular complications.
Retrospective case series of 20 dupilumab-treated AD patients seen for a new ocular complaint in an academic ophthalmology practice. Primary outcomes were specific ocular exam findings (conjunctival injection, eyelid dermatitis, corneal fluorescein staining, blepharitis, or meibomian gland dysfunction (MGD)) and treatments prescribed at the initial visit and follow-up visits.
A total of 20 dupilumab-treated AD patients were included. The mean age was 47 years (range 18-73), with over half being women (55%) and the majority Caucasian (70%). Symptom onset occurred at a mean of 101 days (SD=109, 95% CI: 49.91 to 151.79) from the first dupilumab dose. The most common ocular findings were conjunctival injection (75%) and corneal staining (60%). Blepharitis was seen in about a third (30%) of patients and 25% had MGD. After the initial visit, 10% were observed without treatment, while 15% patients were treated with artificial tears (AT) alone. Other treatments included antihistamine drops (20%) and steroid drops alone (15%). In 40% of patients, a combination of steroids and various other topical eye drops were prescribed. Out of the 20 patients, 17 were seen in follow-up. Steroid drops were required at follow-up in 3 out of 4 patients initially treated with antihistamines alone and in two-thirds of patients initially treated with AT only. Mean follow-up period was 89 days (range 5-369). Dupilumab was discontinued in 7 out of 20 patients; of those who discontinued, 3 were able to restart it later.
Conjunctival injection was the most frequent dupilumab-related ocular complication observed followed by corneal staining. The majority of patients initially treated with antihistamines or AT alone subsequently required steroid drops to control symptoms. Some patients who discontinued dupilumab were able to restart the medication after achieving adequate control of their ocular symptoms. Future larger studies are needed to confirm the incidence of dupilumab-related ocular complications, identify risk factors, and compare treatment outcomes.
This is a 2021 ARVO Annual Meeting abstract.
This PDF is available to Subscribers Only